8 April 2013
Side effects caused by cholesterol-lowering statins fade with time, according to a new study by Brigham and Women’s Hospital.
Many patients taking this drug for heart disease discontinue use because it is often associated with muscle aches, upset stomach, headaches and insomnia. Between 2000 and 2008, one in ten individuals stopped taking statins for these reasons.
Now, researchers at Brigham and Women’s Hospital encourage patients to give the drug another chance, saying the solution may be as simple as a lower dosage.
Nearly seven million Brits take statins to lower cholesterol, making it one of the most widely prescribed drugs in the UK. Statins work by reducing the liver’s production of low-density lipoprotein (LDL) or ‘bad’ cholesterol. LDL cholesterol has been linked to cardiovascular disease, strokes and high risk of heart attack.
Statins are estimated to save 7,000 lives per year in the UK.
Health research now suggests the side effects commonly reported by patients taking statins may not be caused by the drug at all, or may be a result of just one specific type of statin. Problems can be reduced or eliminated by switching to a different type of the drug, or decreasing dosage.
Dr Alexander Turchin, the senior author of the study, said: “Many times symptoms that might have been due to statins can be overcome”.
Posted by Edward Bartel
Health News is provided by Adfero in collaboration with Spire Healthcare. Please note that all copy above is ©Adfero Ltd. and does not reflect views or opinions of Spire Healthcare unless explicitly stated. Additional comments on the page from individual Spire consultants do not necessarily reflect the views or opinions of other consultants or Spire Healthcare.